Alert archive / Hawaii / High Wind Warnings in 2024
High Wind Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Jan 24, 2024, 9:26 AM HST for Hawaii County, Hawaii. It took effect at Jan 24, 2024, 2:45 PM HST. It was in force for 49 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2024, 9:26 AM HST (19:26 UTC)
- In effect from
- Jan 24, 2024, 2:45 PM HST
- Expired
- Jan 26, 2024, 3:15 PM HST
- In force
- 49 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 7.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
354 WWHW70 PHFO 241926 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 926 AM HST Wed Jan 24 2024 ...WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR NIIHAU KAUAI OAHU MOLOKAI LANAI AND FOR LOWER ELEVATIONS ON MAUI... ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS STARTING THIS AFTERNOON... .Strong and gusty southwest winds are expected through this afternoon in the lower elevations of the smaller islands as a cold front moves down the island chain. Winds will be strongest in and near heavy showers, and where terrain most accelerates the flow over the north and east side of the islands, and over portions of central Oahu. Over the Big Island Summits, west winds gradually increasing through the day, becoming dangerously strong tonight. HIZ028-250830- /O.NEW.PHFO.HW.W.0004.240125T0200Z-240126T0400Z/ Big Island Summits- 926 AM HST Wed Jan 24 2024 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 PM HST THURSDAY... * WHAT...West winds strengthening to 40 to 60 mph tonight, with gusts near 80 mph expected. * WHERE...Big Island Summits. * WHEN...From 4 PM this afternoon to 6 PM HST Thursday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ001-006-007-009>011-015-017-018-029>032-035>047-250400- /O.CON.PHFO.WI.Y.0006.000000T0000Z-240125T0400Z/ Niihau-Waianae Coast-Oahu North Shore-Olomana-Central Oahu- Waianae Mountains-Lanai Mauka-Maui Windward West- Maui Leeward West-Kauai North-Kauai East-Kauai South- East Honolulu-Koolau Windward-Koolau Leeward-Molokai Windward- Molokai Southeast-Molokai North-Molokai West- Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala- 926 AM HST Wed Jan 24 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts over 50 mph. * WHERE...Portions of Kauai, Lanai, Molokai, Niihau, Oahu, and lower elevations of Maui. * WHEN...Until 6 PM HST Wednesday. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ Birchard
6 follow-up statements
819 WWHW70 PHFO 250045 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 245 PM HST Wed Jan 24 2024 ...WIND ADVISORY EXTENDED UNTIL MIDNIGHT HST TONIGHT FOR OAHU MOLOKAI LANAI AND FOR LOWER TONIGHT ELEVATIONS ON MAUI... ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS UNTIL 6 PM HST THURSDAY... ...WIND ADVISORY CANCELLED FOR KAUAI AND NIIHAU... .Strong and gusty southwest winds are expected through this evening in the lower elevations of Oahu and Maui County as a cold front passes. Winds will be strongest in and near heavy showers, and where terrain most accelerates the flow over the north and east side of the islands, and over the central portions of Oahu and Maui. Over the Big Island Summits, west winds will continue to increase through the evening, becoming dangerously strong tonight. HIZ001-029>031-250145- /O.CAN.PHFO.WI.Y.0006.000000T0000Z-240125T0400Z/ Niihau-Kauai North-Kauai East-Kauai South- 245 PM HST Wed Jan 24 2024 ...WIND ADVISORY IS CANCELLED... Winds have diminished below Advisory level speeds. $$ HIZ028-251415- /O.EXT.PHFO.HW.W.0004.240125T0045Z-240126T0400Z/ Big Island Summits- 245 PM HST Wed Jan 24 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...West winds strengthening to 40 to 60 mph tonight, with gusts near 80 mph expected. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ HIZ006-007-009>011-015-017-018-032-035>047-251000- /O.EXT.PHFO.WI.Y.0006.000000T0000Z-240125T1000Z/ Waianae Coast-Oahu North Shore-Olomana-Central Oahu- Waianae Mountains-Lanai Mauka-Maui Windward West- Maui Leeward West-East Honolulu-Koolau Windward-Koolau Leeward- Molokai Windward-Molokai Southeast-Molokai North-Molokai West- Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala- 245 PM HST Wed Jan 24 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT... * WHAT...Southwest winds 20 to 30 mph with gusts over 50 mph. * WHERE...Portions of Lanai, Molokai, Oahu, and lower elevations of Maui. * WHEN...Until midnight HST tonight. * IMPACTS...Winds this strong can tear off shingles, knock down tree branches, blow away tents and awnings and make it difficult to steer, especially for drivers of high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch out for falling tree branches when walking or driving. Make sure tents and awnings are secure or take them down. Be prepared for power outages. && $$ Birchard
720 WWHW70 PHFO 250614 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 814 PM HST Wed Jan 24 2024 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... ...WIND ADVISORY CANCELLED FOR ALL OTHER AREAS... .Westerly winds over the summits and upper slopes of the Big Island will strengthen tonight, and remain dangerously strong through Thursday. Winds in the lower elevations have diminished. HIZ006-007-009>011-015-017-018-032-035>047-250715- /O.CAN.PHFO.WI.Y.0006.000000T0000Z-240125T1000Z/ Waianae Coast-Oahu North Shore-Olomana-Central Oahu- Waianae Mountains-Lanai Mauka-Maui Windward West- Maui Leeward West-East Honolulu-Koolau Windward-Koolau Leeward- Molokai Windward-Molokai Southeast-Molokai North-Molokai West- Molokai Leeward South-Lanai Windward-Lanai Leeward-Lanai South- Maui Central Valley North-Maui Central Valley South- Windward Haleakala- 814 PM HST Wed Jan 24 2024 ...WIND ADVISORY IS CANCELLED... Southwest winds have diminished below Wind Advisory criteria, and will continue to weaken overnight. $$ HIZ028-251915- /O.CON.PHFO.HW.W.0004.000000T0000Z-240126T0400Z/ Big Island Summits- 814 PM HST Wed Jan 24 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...West winds 40 to 60 mph with localized gusts over 75 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$ Birchard
663 WWHW70 PHFO 251321 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 321 AM HST Thu Jan 25 2024 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... .Westerly winds over the summits and upper slopes of the Big Island will remain dangerously strong through today. HIZ028-260400- /O.CON.PHFO.HW.W.0004.000000T0000Z-240126T0400Z/ Big Island Summits- 321 AM HST Thu Jan 25 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...West winds 40 to 60 mph with localized gusts over 75 mph. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
037 WWHW70 PHFO 260151 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 351 PM HST Thu Jan 25 2024 ...HIGH WIND WARNING FOR MAUNA KEA AND MAUNA LOA SUMMITS REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... .Westerly winds over the summits and upper slopes of the Big Island will remain dangerously strong through tonight. HIZ028-261500- /O.EXT.PHFO.HW.W.0004.000000T0000Z-240126T1600Z/ Big Island Summits- 351 PM HST Thu Jan 25 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...West winds 25 to 55 mph with localized gusts over 70 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Friday. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
924 WWHW70 PHFO 261310 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 310 AM HST Fri Jan 26 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM THIS EVENING FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-270400- /O.EXT.PHFO.HW.W.0004.000000T0000Z-240127T0400Z/ Big Island Summits- 310 AM HST Fri Jan 26 2024 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...West winds 55 to 65 mph with higher gusts. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong can make driving and walking dangerous. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for road-closures. Postpone travel to the summits until conditions improve. && $$
628 WWHW70 PHFO 270115 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 315 PM HST Fri Jan 26 2024 ...HIGH WIND ADVISORY IN EFFECT UNTIL 4 PM HST SUNDAY FOR THE BIG ISLAND SUMMITS OF MAUNA KEA AND MAUNA LOA... HIZ028-271415- /O.CAN.PHFO.HW.W.0004.000000T0000Z-240127T0400Z/ /O.NEW.PHFO.WI.Y.0007.240127T0115Z-240129T0200Z/ Big Island Summits- 315 PM HST Fri Jan 26 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 PM HST SUNDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 30 to 50 mph with localized gusts to 60 mph. * WHERE...Big Island Summits. * WHEN...Until 4 PM HST Sunday. * IMPACTS...Winds this strong can make driving and walking difficult. The winds can forcefully open doors and damage hinges or slam doors shut, possibly causing injuries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider postponing travel to the summits until conditions improve. If you must travel to the summits, use extra caution walking and driving. Be careful opening or closing doors. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Jan 24, 3:50 AM HST, 5 hours 36 minutes earlier.
Area forecast discussion, Jan 24, 3:50 AM HST, 5 hours 36 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 350 AM HST Wed Jan 24 2024 .SYNOPSIS... Gusty south to southwest winds into Thursday, as a pair of fronts move through the island chain. Increased rain chances will accompany this system as well through Wednesday night. Drier conditions and light winds will follow over the western end of the state Thursday through Friday, while some moisture lingers over the eastern end as the front stalls and weakens. Moderate to breezy southwest winds and increasing moisture will return over the weekend as the next cold front approaches. && .DISCUSSION... Water vapor imagery shows a negatively-tilted upper trough advancing toward Kauai and beginning to lift northeastward. This trough is driving a cold front, currently around 400 miles northwest of Kauai, toward a stationary front located around 120 miles northwest of Kauai. A low cloud band and line of showers ahead of the frontal system are now over Kauai, along with some developing low cloud and shower bands moving over Oahu and Maui County in the southerly flow in advance of the front. The stationary front is forecast to be reinvigorated as it is pushed through the state today through Thursday. As the fronts are pushed toward and through the state, a tightening of the pressure gradient will result in strong and gusty southwest winds into this evening. The high resolution model guidance overnight indicated low-end advisory level winds over the islands, so an update to the forecast was made to increase winds over and downwind of the island terrain. As a result, a Wind Advisory was issued for these areas of Niihau through Maui, excluding the summit of Haleakala for the time being, in effect until 6 PM this evening. The line of showers currently over and around Kauai will advance down the island chain today, reaching Oahu later this morning and the eastern end of the state late Wednesday through Thursday. Although significant rainfall is not anticipated, some showers could become locally heavy at times with some minor ponding on roadways and elevated stream levels possible. As the front reaches and stalls over the eastern end of the state tonight and Thursday, the southerly winds out ahead of it will likely reach Wind Advisory speeds at the summits of the Big Island, and potentially Haleakala as well. Drier conditions and light winds will follow over the western end of the state Thursday through Friday. Some rain chances will linger for Maui County and the Big Island into Friday morning, as the moisture axis associated with diminishing front stalls over the eastern end of the island chain. Moderate to breezy southwest winds and increasing moisture will return over the coming weekend as the next cold front nears the state from the northwest. && .AVIATION... A cold front will approach Kauai from the west today, then slide eastward across the island chain through tonight. Ahead of the feature, scattered to numerous showers will first affect Kauai and Oahu, then Maui County, and by mid-day Thursday, to a lesser extend, the Big Island. South to southwesterly flow will increase ahead of the aforementioned front and become windy by this afternoon. AIRMET TANGO will likely be needed at a later time along north through east sections of the islands, in the lee of the mountains, for tempo moderate turbulence. AIRMET SIERRA remains in effect above 2500 feet for Kauai for tempo mountain obscuration from clouds and showers. && .MARINE... A front passing over Kauai early this morning will slowly move down the island chain through early Thursday. The passage of this boundary will result in fresh to locally strong southwesterlies in its wake with winds east of the front remaining southeasterly or southerly through tonight. Wind magnitudes over most of the coastal zones will achieve Small Craft Advisory (SCA) levels today and hold there through this evening in direct association with the tight west-to-east pressure gradient associated with the southeast advancing front into the central waters. As high pressure builds in over the state, moderate southwesterlies will gradually weaken and veer more westerly this weekend as the front washes out in the vicinity of the eastern waters. The next front is forecast to clip the northern waters this weekend. Today's large, generally medium period west northwest swell and another similar swell scheduled to arrive late tonight into Thursday will keep seas elevated...especially around Kauai and more exposed waters surrounding Oahu. While winds die off Thursday, the SCA will be scaled back to the west to account for these higher seas brought on by the arrival of the reinforcing west northwest swell. The current west northwest (290-320 degree) swell will hold near High Surf Advisory (HSA) level surf along many north and west- facing shores today. This swell will gradually decline this morning but will still provide the occasional advisory level sets through the day. A reinforcing moderate size, medium period west northwest swell arriving tonight into Thursday will warrant holding onto the ongoing HSA. Because of the more westerly direction of these recent swells, Oahu and Maui's north-facing shores may experience some minor shadowing by Kauai. However, coastal areas of west Big Island better exposed to this west component will likely continue to see minor overwash onto the most vulnerable low lying roadways and partially-inundated beaches through the good part of the day. A large west-northwest (310 degree) swell early next week will again result in these coastal inundation hazards. East-facing shore light wind wave chop due to the absence of trades. South- facing shore surf will remain small except for those areas better exposed to west wrap. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Friday for north and west facing shores of Niihau, Kauai, Oahu, Molokai, north facing shores of Maui, and west facing shores of Lanai and the Big Island. Wind Advisory until 6 PM HST this evening for Niihau-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains- Lanai Mauka-Maui Windward West-Maui Leeward West-Kauai North- Kauai East-Kauai South-East Honolulu-Koolau Windward-Koolau Leeward-Molokai-Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-Windward Haleakala. Small Craft Advisory until 6 PM HST this evening for Maui County Leeward Waters-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters. Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters. && DISCUSSION...TS AVIATION...Thomas MARINE...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 11:31 PM HST | Wind Advisory | HFO | Honolulu, Kauai, Kalawao | 21 hr |
| Jan 24, 8:26 AM HST | Special Marine Warning | HFO | 94 min | |
| Jan 24, 9:25 AM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 24, 10:00 AM HST | Areal Flood Advisory | HFO | Kauai | 2 hr |
| Jan 24, 10:47 AM HST | Special Marine Warning | HFO | 118 min |
Nearby
High Wind Warnings in Hawaii, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.